Hi all, I got visual snow syndrome after citalopram usage. It developed after cessation. My symtoms are static-y vision, seeing light flashes, afterimages, light sensitivitiy, sound sensitivity, numbness, tingling, twitches. I want to tell a theory I have why these symptoms could have developed.
I think the neck is the place where visual snow originates . My belief in that gets stronger. Why else would a guy like in the video below get visual snow AND urinary problems after cracking back? He did not use medication, never had head trauma or anxiety problems.https://youtu.be/u4omsbyBYiE
My theory is that the vagus nerve gets damaged by neck cracking. The vagus nerve is connected to the visual system and to the digestive system as well. The vagus nerve is important for proper cholinergic functioning. Examples of medications and supplements that act as anticholinergic are:
Anticholinergic activity may be the main purpose or side effects of medication listed above.
Now let’s look to the possible effects of anticholinergics:
According to wikipedia:
- Poor coordination
- Decreased mucus production in the nose and throat; consequent dry, sore throat
- Dry-mouth with possible acceleration of dental caries
- Tendency to be easily startled
- Diminished bowel movement, sometimes ileus (decreases motility via the vagus nerve)
- Visual disturbances
- Periodic flashes of light
- Periodic changes in visual field
- Visual snow
- Restricted or “tunnel vision”
- Visual, auditory, or other sensory hallucinations
- Warping or waving of surfaces and edges
- Textured surfaces
- “Dancing” lines; “spiders”, insects; form constants
- Lifelike objects indistinguishable from reality
- Phantom smoking
- Hallucinated presence of people not actually there
- Rarely: seizures, coma, and death
- Orthostatic hypotension (severe drop in systolic blood pressure when standing up suddenly) and significantly increased risk of falls in the elderly population.
- Euphoria or dysphoria
- Respiratory depression
- Memory problems
- Inability to concentrate
- Wandering thoughts; inability to sustain a train of thought
- Incoherent speech
- Mental confusion (brain fog)
- Wakeful myoclonic jerking
- Unusual sensitivity to sudden sounds
- Illogical thinking
According to drugs.com:
- Drowsiness or sedation
- Blurred vision
- Urinary retention
- Confusion or delirium
- Dry mouth
- Reduced sweating and elevated body temperature
- Falls and risk for fracture
Check this link for more info about vagus nerve: https://www.selfhacked.com/blog/32-ways-to-stimulate-your-vagus-nerve-and-all-you-need-to-know-about-it/
Some citates from from selfhacked:
‘‘The vagus nerve is part of the parasympathetic nervous system, referred to as the rest-and-digest system . It’s not the only nerve in the parasympathetic system, but it’s by far the most important one because it has the most far-reaching effects.’’
“Ginger prevents nausea and vomiting by inhibiting the vagus nerve serotonin function in the digestive tract”
So, ginger acts on the vagus nerve?? That is why my visual snow symptoms worsen with ginger!
Then I find this citate from vivehealth.com :
‘‘Ginger can also cause sensitivity to bright light in some people. While the cause is unknown, if you suffer from this issue, many physicians recommend you stop taking ginger immediately.’’
Something else: it appears that vagus nerve stimulation can cure tinnitus: https://www.nature.com/articles/s41598-017-12178-w
That is why that guy in the video got problems with urinating besides visual snow, I think.
Theory: he damaged the nerve by cracking his back. This damaged cholinergic functioning and so affecting his digestive system, vision and hearing organs. This damaging can also happen by taking medication, which can lead to anticholinergic syndrome!
A lot of people have visual snow after ssri withdrawel. We often think that this damages and alters neuron functioning in the brain. But maybe the damage is neuronal functioning in the vagus nerve??? Damaging the cholinergic functioning.
I know a lot of people will say now: ‘‘the problem is in the the head, there is research which shows hyperexitibility’’ etc… but we need to find the ROOT of this problem. And that may start in the neck.
Sources for anticholinergic activity of medication and supplements:
Sources for a nticholinergic side effects: